Washington, 2008

Wildfire in Washington, June 29 to 30, 2008

June 29 to 30, 2008 · NWS OTX · 1 event in 1 county or zone

The Seep Lakes wildfire, centered four miles west of Warden, was a human caused fire that burned 1,950 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Seep Lakes wildfire, centered four miles west of Warden, was a human caused fire that burned 1,950 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 28, 9:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 28, 9:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1030 PM PDT SAT JUN 28 2008

.SYNOPSIS...HEAT WILL BUILD UNDER A STRENGTHENING UPPER LEVEL RIDGE
TOMORROW AND MONDAY...THREATENING MANY LONG STANDING TEMPERATURE
RECORDS. THIS RIDGE WILL BEGIN TO BREAK DOWN MONDAY NIGHT INTO
TUESDAY...BRINGING THE POTENTIAL FOR THUNDERSTORMS TO MUCH OF THE
REGION.

&&

.DISCUSSION...
TONIGHT AND SUNDAY...THE HEAT IS ON...ACROSS THE INLAND NORTHWEST.
THE HIGH PRESSURE ALOFT CONTINUES TO AMPLIFY WHILE THE LOW LEVEL
THERMAL RIDGE NOSES INTO THE COLUMBIA BASIN. AFTERNOON
TEMPERATURES ARE RUNNING ABOUT 10 DEGREES OVER YESTERDAY. THIS
WILL TRANSLATE TO MILD AND CLEAR CONDITIONS TONIGHT WHERE
TEMPERATURES WILL BE RUNNING 2-5 DEGREES WARMER ESPECIALLY IN THE
MID SLOPES AND HIGHER ELEVATIONS. THE WARMING TREND WILL PERSIST
INTO SUNDAY...WHERE NEAR RECORD HIGHS ARE ANTICIPATED. MOST
LOCATIONS WILL EXPERIENCE MID 90S TO NEAR 105.

SUNDAY NIGHT THROUGH TUESDAY...THE RIDGE ALOFT WILL SHIFT EAST AS
A CIRCULATION OFF THE COAST OF CALIFORNIA LIFTS TOWARD
OREGON/WASHINGTON. THIS WILL PUT A DEEP SOUTHERLY FLOW ACROSS THE
FORECAST AREA. MOISTURE WILL BE INCREASING AS PWATS RISE TO NEAR
ONE INCH BY MONDAY. A COUPLE OF MINOR IMPULSES WILL PRECEDE THE
ARRIVAL OF DECAYING CIRCULATION...EACH IMPULSE WILL HELP SPAWN
THUNDERSTORMS. ANTICIPATE THE THUNDERSTORM THREAT TO MOVE INTO THE
NORTHERN CASCADES BY LATE SUNDAY NIGHT. THE BULK OF THE ACTIVITY
WILL BE DIURNALLY DRIVEN...ALTHOUGH THERE APPEARS TO BE ENOUGH
DYNAMICS ALOFT TO KEEP THE THREAT OF THUNDER GOING INTO THE
OVERNIGHT HOURS OF EARLY MONDAY MORNING. THE INITIAL SURGE OF
CONVECTION WILL START OFF WITH LITTLE IF ANY PRECIPITATION...THEN
MOISTURE AMOUNTS WILL INCREASE AS THE NEXT SURGE OF CONVECTION
IMPACTS THE REGION MONDAY AFTERNOON AND NIGHT. THE GFS AND NAM
HAVE BEEN STRUGGLING ON THE TIMING OF THESE MESO SCALE
FEATURES...AND HAVE USED A LOOSE COMPROMISE BETWEEN THE TWO
SOLUTIONS WITH A SLIGHT FAVOR TOWARD THE CONSISTENCY OF THE GFS.
THE LOW LEVEL THERMAL HEAT RIDGE WILL SHIFT TO THE IDAHO
PANHANDLE...WHILE SLIGHT COOLING WILL BE EXPERIENCED OVER THE
CASCADES ON MONDAY. INSTABILITY PARAMETERS SUGGEST THE BEST CHANCE
OF CONVECTION WILL BE MONDAY NIGHT AS THE UPPER LEVEL SHORTWAVE
LIFTS ACROSS EASTERN WASHINGTON. WILL CONTINUE THE CURRENT
HAZARDOUS WEATHER OUTLOOK TO ACCOUNT FOR THE CONVECTION. BY
TUESDAY...850MB TEMPERATURES CONTINUE TO DROP...BRINGING SURFACE
TEMPERATURES DOWN 5-10 DEGREES. THIS IS STILL VERY WARM...BUT NOT
BRUTALLY HOT. THE LAST VESTIGES OF THE WEAKENING SHORTWAVE WILL
BRING ANOTHER ROUND OF CONVECTION TO PORTIONS OF NORTHEAST
WASHINGTON AND NORTH IDAHO TUESDAY AFTERNOON.

DUE TO THE INTENSE WARM UP THIS WEEKEND...SNOWMELT IN THE HIGHEST
ELEVATIONS OF THE NORTHERN CASCADES WILL CAUSE RISES ON MANY OF
THE RIVERS AND STREAMS ACROSS CHELAN COUNTY. THIS INCLUDES
THE STEHEKIN RIVER...ENTIAT RIVER...WENATCHEE RIVER BASIN...INCLUDING
THE WHITE RIVER...THE LITTLE WENATCHEE...AND NASON CREEK.
ANTICIPATE FURTHER DIURNAL RISES TONIGHT AND SUNDAY NIGHT. A RIVER
STATEMENT HAS BEEN UPDATED TO ACCOUNT FOR THESE CONDITIONS./RFOX.

TUESDAY NIGHT THROUGH SATURDAY...LONG-WAVE MODEL AGREEMENT IS
GOOD TO FAIR. RUN-TO-RUN CONSISTENCY IS GOOD TO FAIR AT THE START
OF THE PERIOD...THEN QUALITY DEGRADES. LOOSE AGREEMENT INDICATES
A TROUGH OFF THE COAST AND A RIDGE AXIS OVER IDAHO AT THE START OF
THE PERIOD...WHICH PUTS THE INLAND NW IN A SW TO WSW FLOW. A WEAK
DISTURBANCE MOVES UP THE CASCADES AND BY THE NORTHERN CWA TUESDAY
NIGHT/WEDNESDAY WITH A LITTLE ELEVATED MOISTURE. THIS MOVES INTO AN
ATMOSPHERE WITH AT LEAST MARGINAL POTENTIAL INSTABILITY DURING THE
NIGHT AND SOME INCREASED CAPE/LI WEDNESDAY AFTERNOON. THE
FORCING/MOISTURE/INSTABILITY IS COMPARATIVELY LESS THAN DURING THE
DAY TUESDAY...BUT THERE REMAINS AT LEAST A SLIGHT RISK FOR
THUNDERSTORMS...LARGELY IN THE MOUNTAINS. A DEEPENING TROUGH (NOW
MOVING EAST FROM THE ASIAN CONTINENT) IS PROJECTED TO BE MOVING
INTO THE GULF OF AK WEDNESDAY NIGHT INTO FRIDAY...SIMULTANEOUSLY
ABSORBING SOME OF THE OFFSHORE TROUGH AND PROPELLING THAT SAME
FEATURE NORTHEAST. THE RIDGE AMPLIFIES SOME WEDNESDAY NIGHT INTO
THURSDAY...BEFORE THE OFFSHORE WAVE SLIPS BY THURSDAY NIGHT INTO
FRIDAY. THIS BRINGS AN INCREASED SOUTHERLY FLOW AND ANOTHER SURGE
IN PWATS AND MID/UPPER LEVEL RH THURSDAY INTO EARLY FRIDAY.
OVERALL INSTABILITY IN TERMS OF CAPE/LI INCREASES THURSDAY
AFTERNOON/EVENING...AND SOME MARGINAL POTENTIAL INSTABILITY
(NEGATIVE DTHETA/DZ LAPSE RATES) CONTINUES INTO THE
OVERNIGHT/EARLY FRIDAY OVER THE NORTH AND EASTERN CWA. BY FRIDAY
NIGHT INTO SATURDAY...GUIDANCE INDICATES THE WAVE MOVING EAST WITH
A DRIER AND MORE STABLE WSW FLOW DEVELOPING. THERE ARE SOME RUN-
TO-RUN INCONSISTENCIES IN TERMS OF THE TIMING AND TRACK OF THE
OFFSHORE WAVE. SOME RUNS HAVE TAKEN THE BRUNT OF THE FEATURE
FURTHER SOUTH...OVER CALIFORNIA/OREGON. SOME RUNS HAVE NOT BROUGHT
THE FEATURE IN UNTIL LATE FRIDAY OR SATURDAY (THOUGH THIS LATER
TIMING SEEMS MAINLY TO HAVE SHOWN UP IN THE 06Z GFS AND THIS
SOLUTION WILL BE LEFT OUT FOR THE TIME BEING.) THERE HAS BEEN AT
LEAST LOOSE AGREEMENT/CONSISTENCY IN AN INCREASE IN MOISTURE AND
AN APPROACH OF SOME LIFT TOWARD THE LATER PERIODS. ALL THIS
TRANSLATES TO AN INCREASE IN THE PRECIP RISK THURSDAY INTO FRIDAY.
BEST CHANCES WILL BE OVER THE MOUNTAINS ON THURSDAY...AND THEN THE
RISK WILL EXPAND INTO THE EASTERN BASIN RISES/VALLEYS THURSDAY
NIGHT INTO FRIDAY. CHANCES DECLINE FRIDAY NIGHT INTO SATURDAY.
TEMPERATURES ARE EXPECTED TO UNDERGO A WARMING TREND INTO
THURSDAY...WITH 850 TEMPS SURGING TOWARD THE MID/UPPER 20S DEG C
AND 1000/500 THICKNESSES TO BETWEEN 570-580 DAM. TEMPERATURES DIP
SOME INTO FRIDAY AS 850 TEMPS AND THICKNESSES DIP...THEN SLIGHTLY
RECOVER ON SATURDAY. /JCOTE

&&

.AVIATION...
MOSTLY CLEAR SKIES AND VFR CONDITIONS ARE EXPECTED THROUGH 06Z
MONDAY UNDER A STRONG RIDGE OF HIGH PRESSURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        63  97  65  99  65  91 /   0   0   0  10  40  30
COEUR DALENE  59  98  60  99  61  90 /   0   0   0  10  40  30
PULLMAN        54  96  55  96  59  88 /   0   0   0  10  40  20
LEWISTON       62 103  64 102  68  97 /   0   0   0  10  40  20
COLVILLE       55 101  56 101  60  93 /   0   0   0  10  30  30
SANDPOINT      49  95  51  97  60  88 /   0   0   0  10  30  30
KELLOGG        59  96  59  98  59  87 /   0   0   0  10  20  30
MOSES LAKE     60 103  66 102  68  98 /   0   0   0  10  20  10
WENATCHEE      69 101  71  99  72  97 /   0   0  10  20  20  10
OMAK           61 103  64 101  66  96 /   0   0   0  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jun 28, 6:28 AM PST, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
728 AM PDT SAT JUN 28 2008

IDZ001>004-026-027-WAZ031>038-041>044-291430-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
728 AM PDT SAT JUN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE WEATHER WILL BECOME HOT ACROSS THE INLAND NORTHWEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS THE POTENTIAL FOR THUNDERSTORMS SUNDAY...MONDAY...AND
TUESDAY. THE BEST CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL
BE ON MONDAY AND MONDAY NIGHT OVER SOUTHEAST WASHINGTON THROUGH
THE SOUTHERN IDAHO PANHANDLE.

HOT WEATHER THIS WEEKEND...FOLLOWED BY THE THREAT OF LIGHTNING
EARLY NEXT WEEK...WILL BRING THE POTENTIAL FOR NEW FIRE STARTS...
ESPECIALLY IN THE MID AND LOW ELEVATIONS WHERE GRASSES AND OTHER
FINE FUELS ARE BECOMING DRY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moses Lake Area

When
June 29, 12:00 AM PST to June 30, 11:59 PM PST
Where
Moses Lake Area forecast zone
Reported by
Other Federal Agency
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116728.